News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Miscellaneous Cardiology Topics

Question: Microgestin 1.5/30 - heart flutters


 MACtools_2 - Tue Feb 15, 2005 2:25 pm

I already have a call in to my Ob/Gyn regarding this issue (and am awaiting her return call), so this inquiry is sort of a second opinion, just information collecting, etc......

I was on birth control pills for 9+ years with no problems. I have used Loestrin, Ortho TriCyclen, Nordette, and possibly others that I cannot recall the names of right now. I took myself off of them a little over a year ago just to give my body a break. I resumed taking the pill two and a half months ago. This time I was prescribed Microgestin 1.5/30, a brand that I had never used before.

I have noticed that I am having heart flutters now - probably at least 2 times per hour. I don't know if there is a difference between a "flutter" and a "palpitation" but bottom line is that my heart feels like it races for just a second, like a shot of adrenaline or nervousness, then goes back to normal. I do not feel this effect at all while I am exercising, and in fact it doesn't even in the slightest affect my ability to exercise vigorously.

I don't believe my issue to be an actual heart problem, as I did have a full Ultrasound Study of my heart done a few months ago because my doctor thought he saw something on a routine EKG - it all turned out to be nothing and perfectly normal. I have also been checking my resting heart rate myself over the past few days, and it too it totally normal at 76-80 beats per minute.

So, could the birth control pills be the contibuting factor? If so, what exactly is it about them that would cause this? I have heard some women say that some brands have a diuretic in them (which could cause flutters for sure), and others say it could be a purely hormonal effect.

Any thoughts?

-MACtools_2
 MACtools_2 - Tue Feb 15, 2005 2:59 pm

I heard back from my Ob/Gyn - she says there's no way any BCP could be the cause of heart fluttering.

I don't think I agree with her. I will be calling my PCP soon.

Anyone got any other thoughts? And MD's or nurses out there?
Anyone know what specific ingredients *in* Microgestin could cause palpitations or fluttering?

Thanks!
 lucidity03 - Tue Feb 15, 2005 5:02 pm

I never heard of the BCP you're on.

Do you know if it has a direutic?

My best friend is a pharmicist and was of great help the entire time since I've been out of the hospital (for my palps which I thought was caused by Yasmin).

There seems to be little info out there on bcp's causing heart problems. But, I have heard of so many women with the same problem.

Yasmin (what I was on) does contain a direutic. I told the cardiologist that I thought that was the cause of my fluttering (which they diagnosed as PSVT). He said no way. I mentioned the direutic. He said, 'you're on a direutic?!' I said no... He said, 'good, don't do that.' (Why was he so concerned if he thought that the Yasmin wasn't a problem?)

Anyhow, my pharmicist friend says that doctors don't always know everything about these medications. A pharmicist may be of help since that's what they do for a living... work with the actual medicines.

My friend swears that my problem very well may have been from my bcp. Direutics can screw up Potassium levels. Screwed up Potassium levels can cause heart problems.

But, I don't know much about your drug.

Good luck... I hope it works out for you.
 MACtools_2 - Wed Feb 16, 2005 8:50 am

lucidity03,
What specifically is the name ofthe diuretic that is in Yasmin?
And do you know anywhere online that I can research the exact ingredients in Microgestin?
Thank you!
 lucidity03 - Wed Feb 16, 2005 10:54 am

I found this out about Yasmin from the website http://www.npwh.org/evolution/

It reads:

"EE / Drospirenone—A new mono-phasic combination OC, marketed as Yasmin®, was approved for use in the United States in May 2001. This new formulation contains 30 µg of EE and 3 mg of a new progestin, drospirenone (DSP). DSP is a synthetic analog of spironolactone, a potassium-sparing diuretic, but it possesses pharmacologic properties more closely resembling those of natural progesterone when compared with other progestins contained in OCs.10"



Your drug was mentioned in there very quickly. (I just found this article this morning). If you go to the website, you can search for Microgestin. I think it was listed in a table on that website.

I'm going to ask my pharmicist friend about Microgestin to see what she says. I never heard of it before. But, I'd be curious if there are any similarities with the two birth controls.


To find out more about Microgestin, you can always do a google search to get info. But, you'll have to sort through tons of pages that are selling that pill to get any info.
 MACtools_2 - Fri Feb 18, 2005 2:32 pm

So I saw the Primary care Doctor yesterday - I am now on a heart monitorr for a month. I don't think it will show anything significant becasue by the time I can get my hand to the button the press "record" the eposide has passed. At least it's a start, though. If it shows nothing major, we will move on to other tests.

However - when I asked my MD about a possible relationship between birth control pills and heart fluttering/palpitations, he said "I don't want to comment on that." WEIRD!!!

He also said that Microgestin does not contain any diuretics, but I will certainly be doing my own research on that.

Are there any nurses of MD's on this forusm with any thoughts?
 MACtools_2 - Fri Feb 18, 2005 2:38 pm

Here are the ingredients in Microgestin Fe 1.5/30

Each green tablet, for oral administration, contains 1.5 mg norethindrone acetate and 30 mcg ethinyl estradiol. It also contains the following inactive ingredients: anhydrous lactose, ethyl alcohol, FD&C green (a composite of D&C yellow No. 10 and FD&C blue No. 1), magnesium stearate, microcrystalline cellulose, polacrilin potassium, and povidone.

Each brown tablet for oral administration contains 75 mg ferrous fumarate and anhydrous lactose, crospovidone, magnesium stearate, and pregelatinized starch.

Now I know that bad potassuim (or is it magnesium) levels can cause heart issues, and twp of the "inactive" ingredients are "polacrilin potassium" and "magnesium stearate." I mean...it has the words potassium and magnesium in it - couldn't/shouldn't it have some sort of effect on potassium and magnesium levels?
 Lissah - Sun Aug 21, 2005 2:13 pm

I have also been on various pills for the last 10 years and tried out the patch for the last six months. My MD felt that with my symptoms it was not effective and put me on Microgestin. First week I felt great and the second week went downhill. My heart would race and I felt like a truck was on my chest. Mid-week during the night I awoke to feel my heart pounding and felt like it was coming out of my chest. Paramedics came and said it was as if I had ran a marathon, but I was able to get it back down. The next day my Md advised me to quit taking it. It took me 3 days of rest to get back to normal. I'm afraid I will never take the pill again! :roll:

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here